Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Had gastric bypass and experienced marginal ulcer and given Carafate. Having stomach pain and anaemia. Suggest the cure?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Dear Doctor,
DL had Roux-en-Y gastric bypass in 2003 and experienced a marginal ulcer afterwards and was given Carafate to successfully treat the symptoms. As time passed, she would experience recurring stomach pain, tell me her ulcer was acting up again, and take Carafate until the pain subsided. She is a psych RN and works in a high stress environment which seemed to correlate with the onset of stomach pain. She worked a seasonal schedule, 3 to 6 months on, a break, then 3 to 6 months again. The pain generally intensified when she was working on the psych unit but was kept under control when taking the medication. Symptoms generally subsided after a month or so of being off. Several years ago, in 2010-11, she was diagnosed severely anemic. She was sent to a facility several times to receive infusions to return her blood levels to normal. In 2012 as in years past, she underwent a pre-work physical with the normal blood and drug tests and passed. She returned to working at the psych ward and was not experiencing any significant levels of stomach pain and described her health as ‘feeling really good’ when she started the new contract extension. She had just extended her contract to work another month when she was injured and was immediately prescribed a corticosteroid for the inflammation that was to follow. She took a 60mg dose of a corticosteroid at 2:00 PM, she took another 60mg dose the next morning at about 6:30 PM and by 1:00 PM that day, less than 24 hours from the time of the first dose, she developed a ruptured duodenum ulcer with no noticeable symptoms during the week prior to the incident.
1. My question is this, given that the patient had previously experienced anemia and frequent stomach pain that subsided when taking the Carafate, is it likely that she had an ulcer in the duodenum at the time of the incident when she began taking the corticosteroid and that the rupture occurred due to the effects of the a corticosteroid?
2. Having had a gastric bypass, wouldn’t it be extremely hard to diagnose a duodenum ulcer since the dissected part of the stomach can’t be reached by a scope?
3. Wouldn’t peptic ulcer symptoms in the dissected part of the stomach be different for someone with a gastric bypass since the acid can only leave the dissected part of the stomach downward thru the duodenum into the small intestines?
4. After searching PubMed extensively, and having found numerous cases where corticosteroids were thought to be the cause of gastric problems, including ulcers, have you experienced such cases in your practice of medicine?
5. Have you had a lot of experience with patients with bypass surgery?
6. For what field or specialty are you board certified?
Posted Tue, 17 Sep 2013 in Medicines and Side Effects
Answered by Dr. Ram Choudhary 16 days later
Brief Answer:
Try PPI under consult of a physician

Detailed Answer:
Welcome to healthcare Magic!
I will try to answer you queries in the same points.
1.because the patient already had the symptoms suggestive of gastritis/ulcer, it is quite probable that there had been some amount of such trouble going on but definitely was unproven. Corticosteroids are known to induce gastritis and aggravate it and might have precipitated the perforation in addition to disease stress and background brooding gastritis.
2. Ulcer and perforation are difficult to diagnose in these cases but major part can still be seen with scope, another good option is a contrast enhanced CT with oral contrast which can show perforation and ulcers of significance.
3.Peptic ulcer symptoms does not vary in native or operated gut. They are diffuse and similar.
4. Yes, patients have gastritis frequently with prednisolone but I have never seen a perforation related to this but yes theoretically it is probable.
5. I have seen these patients as a medicine expert for various medical reasons.
6. I am an Indian doctor and have worked with many Board certified colleagues and was never impressed with this label.
Lastly I would advise to get the patient examined by a local physician and get her treated with proton pump inhibitor drugs for at least 2 months and later on you can resume carafate.
If she has not been tested for H. Pylori, it is the time that she should undergo an endoscopy and get a sample for H. pylori histopathology.
This bacteria is notorious for causing suffering like your patient is having.
Wish you all the best.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor